Adverse events in HIV-infected persons receiving antiretroviral drug regimens in a large urban slum in Nairobi, Kenya, 2003-2005
Kim, AA., Wanjiku, L., Macharia, D., Wangai, M., Isavwa, A., Abdi, H., Marston, BJ., Ilako, F., Kjaer, M., Chebet, K., De Cock, KM., & Weidle, PJ. (2007). Adverse events in HIV-infected persons receiving antiretroviral drug regimens in a large urban slum in Nairobi, Kenya, 2003-2005. Journal of the International Association of Physicians in AIDS Care, 6(3), 206-209. https://doi.org/10.1177/1545109707304494
Objective: This article describes toxicities to antiretroviral therapy (ART) among HIV-infected patients receiving care at a clinic in a large urban slum in Nairobi, Kenya. Methods: Patients were treated with nonnucleoside reverse transcriptase inhibitor-based ART and followed at scheduled intervals. Frequencies and cumulative probabilities of toxicities were calculated. Results: Among 283 patients starting ART, any and severe clinical toxicity were recorded as 65% and 6%, respectively. Cumulative probabilities for remaining free of any and severe clinical toxicities at 6, 12, and 18 months, were 0.47, 0.26, and 0.17, respectively and 0.98, 0.95, and 0.89, respectively. The probability of remaining free from elevated and grade 3 or 4 serum aminotransferase (AST) at 6, 12, and 18 months were 0.62, 0.42, and 0.21, respectively, and 0.99 at 6, 12, and 18 months. Conclusions: ART toxicities were frequent, but severe toxicities were less common. In resource-limited settings, ART toxicity should not represent a barrier to care.